Journal of the American Geriatrics Society Research Summary
Medical experts know that older adults who have dementia or other mental health concerns that impact thinking or decision making should avoid certain “potentially inappropriate medications” (PIMs). PIMs can worsen confusion and raise the risks for falls, fractures, and even death, particularly for people with complex health needs.
PIMs may include treatments like:
- Benzodiazepines (medications sometimes called “tranquilizers” and used to treat sleep problems, anxiety, or to relax muscles)
- Antipsychotics (medications sometimes used to address mental health conditions)
- H2-blockers (medications sometimes used to decrease the production of stomach acid)
- Anticholinergics (medications that block a substance called acetylcholine, a “neurotransmitter” that transfers signals between certain cells to impact how your body functions. Anticholinergics have been used to treat several different conditions, including incontinence and chronic obstructive pulmonary disorder, or COPD).
A Canadian research team investigated how often healthcare providers prescribed PIMs to older adults living with dementia or other mental health concerns and who were being admitted to nursing homes. The research team examined records from more than 40,000 people with dementia or cognitive impairments who were over the age of 66 and had been admitted to nursing homes between 2011 and 2014. The team published their study in the Journal of the American Geriatrics Society.
Journal of the American Geriatrics Society Research Summary
“Polypharmacy” is the term used when someone takes many (usually five or more) different medications. Experts suggest that, for most older adults, taking that many medications may not be medically necessary. Taking multiple medications also can be linked to problems such as falls, frailty, disability, and even death. Polypharmacy also is a problem for older adults due to side effects or interactions resulting from the use of different medications. Older adults may have difficulties taking the medications properly, and the medications may interfere with a person’s ability to function well.
The ability to walk well is a sign of independence and good health for older adults, for example, and it may be affected by the use of multiple medications. Although healthcare providers know that some treatments can slow or hamper an older person’s ability to walk, little is known about the effects of polypharmacy on walking while performing other tasks, like talking. In a new study, researchers examined how polypharmacy affected walking while talking. They published their study in the Journal of the American Geriatrics Society.
The researchers examined information from 482 people age 65 and older who were enrolled in the “Central Control of Mobility in Aging” study. That study’s main purpose was to determine how changes to the brain and our central nervous system occur during aging, and how they might impact an older person’s ability to walk. Continue reading
John J. Whyte, MD, MPH
Director, Professional Affairs & Stakeholder Engagement
U.S. Food and Drug Administration
Millions of people use pain relievers every day and when used correctly, these medicines are safe and effective. As we age, we may find ourselves using these medications more often than in the past. Making sure we use them according to the label directions is important because they can really take a toll on our health when not used correctly.
The key is making sure you know the active ingredients of, and directions for, all your medicines before you use them.
Many over-the-counter (OTC) medicines that are sold for different uses actually have the same active ingredient. Also, active ingredients in OTC medicines can be the same as ingredients in prescription medicines. For example, a cold-and-cough remedy may have the same active ingredient as a headache remedy or a prescription pain reliever.
There are two basic types of OTC pain relievers. Some contain acetaminophen and others contain non-steroidal anti-inflammatory drugs (NSAIDs). These medicines are used to temporarily reduce fever, as well as temporarily relieve the minor aches and pains associated with:
- minor pain of arthritis
- muscle pain
- menstrual pain
- the common cold
We’ll focus on acetaminophen here. Acetaminophen is a common pain reliever and fever reducer, but taking too much can lead to liver damage. The risk for liver damage may be increased if you drink three or more alcoholic drinks while using medicines containing acetaminophen. Continue reading
Stephanie Trifoglio, MD, FACP
Private Practice Internist & Geriatrician
As a geriatrician, I see all of my patients myself, carefully take their history, and review all of their medications, both prescribed and over the counter (OTC). One patient’s story highlights why this is still very important and worth the time and effort.
A new patient, Mrs. B, came to me for help in managing her dementia. Her husband was remodeling their home to make it accessible as she was now barely able to walk. She was becoming more confused. She had previously seen an internist and two neurologists. Her husband gave a history of Parkinson’s disease, along with a several-year history of colitis and longstanding diarrhea.
The initial history revealed that Mrs. B. had progressive weakness, unsteady gait, and confusion. She had muscle jerks at night. She had three recent car crashes and subsequently stopped driving. She had even lost her ability to do sudoku. This was significant as she had been a doctorate-level biologist. A review of her medications showed that she had four years of taking Pepto-Bismol, two tablets, four times per day, prescribed for collagenous colitis. She took this dose consistently.
The active ingredient in Pepto-Bismol is bismuth, and I have never before had a patient take this much bismuth. Being naturally curious, and always looking for potentially reversible causes of dementia, I did a bit of research and ran basic blood tests on Mrs. B. I also instructed her to stop taking the bismuth. Continue reading